West Virginia, 2013

Flash Flooding in West Virginia, January 30, 2013

January 30, 2013 · NWS RNK · 3 events in 3 counties and zones

Unseasonably warm air, with afternoon temperatures reaching into the 60s and low 70s, and a surge of moisture from the Gulf of Mexico interacted with a slow moving cold front during the afternoon and evening hours of January 30th, resulting in strong low-topped showers and thunderstorms and widespread heavy rainfall. Despite weak CAPE associated with the frontal passage, low level wind shear was…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Unseasonably warm air, with afternoon temperatures reaching into the 60s and low 70s, and a surge of moisture from the Gulf of Mexico interacted with a slow moving cold front during the afternoon and evening hours of January 30th, resulting in strong low-topped showers and thunderstorms and widespread heavy rainfall. Despite weak CAPE associated with the frontal passage, low level wind shear was in excess of 60 knots across the region, which made for strong squall lines of shower activity, often with strong winds but little to no lightning. Precipitable water values were observed to be in the 1.0 to 1.5 inch range, which is extremely high for January across the Appalachians and the nearby Piedmont region. To add to the flooding threat, ground conditions were already saturated from recent rain and snow during the days and weeks preceding the event.

The following is a list of rainfall totals, in inches, that fell across portions of southeast West Virginia:

- Greenbrier County - | 2.45 McRoss 3 E COOP,| 2.36 4 SE Ronceverte CCR,| 2.05 Lewisburg 3 N COOP,| 2.04 Williamsburg IFLOWS,| 1.96 Alderson IFLOWS,| 1.92 Meadow Bluff IFLOWS,| 1.90 White Sulphur Springs DCP,| 1.86 White Sulphur Springs COOP,| 1.63 Brushy Mountain IFLOWS.

- Mercer County - | 2.08 Bluefield COOP,| 1.94 Eads Mill IFLOWS,| 1.91 Egeria IFLOWS,| 1.79 Bluefield IFLOWS,| 1.74 Bluefield FAA Airport,| 1.72 Arista IFLOWS,| 1.67 Mataoka IFLOWS,| 1.55 Bramwell IFLOWS.

- Monroe County - | 2.50 Rock Camp DCP,| 1.40 Ballard IFLOWS,| 1.39 Union IFLOWS.

- Summers County - | 2.18 Bluestone River at Pipestem,| 2.14 Pipestem RAWS,| 2.13 Pipestem Knob IFLOWS,| 2.10 Alderson,| 2.04 Keeney Knob IFLOWS,| 1.95 Bluestone Lake COOP.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 30, 4:28 PM EST, 2 hours 19 minutes earlier.

Area forecast discussion, Jan 30, 4:28 PM EST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
428 PM EST WED JAN 30 2013

.SYNOPSIS...
A STRONG COLD FRONT WILL THROUGH THE AREA...BRINGING A PERIOD OF
HEAVY RAIN AND STRONG THIS EVENING...FOLLOWED BY FALLING
TEMPERATURES AND MORE GUSTY WINDS LATER TONIGHT AND THURSDAY.
COLD AIR WILL PERSIST FROM THURSDAY THROUGH THE UPCOMING
WEEKEND...WITH PERIODIC EPISODES OF SNOW SHOWER ACTIVITY MAINLY
ACROSS THE MOUNTAINS.

&&

.NEAR TERM /THROUGH THURSDAY/...
AS OF 400 PM WEDNESDAY...

QUASI-LINEAR CONVECTIVE SYSTEM (QLCS - SQUALL LINE) WILL RACE
EAST OF MAIN COLD FRONT THIS EVENING. SEVERE THUNDERSTORM WATCH
NUMBER 22 IS IN EFFECT UNTIL 10PM ALONG AND EAST OF BLUE RIDGE TO
ACCOUNT FOR THIS FAST MOVING LINE OF SEVERE SHOWERS AND EMBEDDED
THUNDERSTORMS. WIND GUSTS TO 60 MPH ARE POSSIBLE WITH THE PASSAGE
OF THIS LINE OF CONVECTION.

AFTER THE PASSAGE OF THE QLCS SHOULD SEE A LULL IN THE
WIND...ALTHOUGH PERIODS OF RAIN...HEAVY AT TIMES...MAY CONTINUE UP
UNTIL THE FRONTAL PASSAGE LATER TONIGHT. SURFACE COLD FRONT IS
CURRENTLY MOVING EAST THROUGH THE OHIO/TN VALLEYS AND IS PROGGED
TO MOVE THROUGH THE AREA AFTER MIDNIGHT...BRINING AN ABRUPT CHANGE
IN TEMPERATURE AND SHIFT IN WIND DIRECTION. ANY LULL IN THE WIND
PRIOR TO THE FRONTAL PASSAGE WILL INCREASE AGAIN POST FRONTAL WITH
STRONG COLD AIR ADVECTION BRINGING STRONG WIND GUSTS AND FALLING
TEMPERATURES FOR THE LATE NIGHT...AND CONTINUE THROUGH THE DAY
THURSDAY.

HAVE EXTENDED THE HIGH WIND WARNINGS/ADVISORIES THROUGH 4PM
THURSDAY TO ACCOUNT FOR BOTH PRE AND POST FRONTAL WINDS. FLASH
FLOOD WATCH HAS BEEN EXPANDED EAST THROUGH SOUTHSIDE VA THROUGH
MIDNIGHT TO ACCOUNT FOR VERY HEAVY RAIN ANTICIPATED FROM THE
QLCS. THE NORTH END OF THE SQUALL LINE APPEARS TO BE MOVING FASTER
THAN THE SOUTH END...THUS THINK THE HEAVIEST RAINS WILL OCCUR OVER
THE DAN RIVER BASIN.

AT SOME POINT MAY NEED TO CONSIDER WINTER WEATHER HEADLINES FOR
THE FAR WESTERN CWA...FROM WESTERN GREENBRIER...SOUTHWARD THROUGH
BLUEFIELD AND INTO THE HIGH COUNTRY OF NORTH CAROLINA. RAPID FALL
IN TEMPERATURE IS EXPECTED AFTER THE FRONTAL PASSAGE TONIGHT WHICH
WILL RESULT IN CHANGE OVER FROM RAIN TO SNOW. THIS CHANGE IS
PROGGED TO TAKE PLACE AFTER MIDNIGHT TONIGHT...WITH THE POTENTIAL
FOR AN INCH OR TWO OF SNOW ACROSS THESE MOUNTAIN LOCATIONS.

WINDS/CLOUDS/MOUNTAIN SNOW SHOWERS ARE EXPECTED TO DIMINISH
THURSDAY AFTERNOON. FROM THAT POINT ON...IT WILL BE BACK TO
WINTER WITH TEMPS AND PTYPE RESEMBLING SOMETHING MORE TYPICAL OF
JANUARY.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
AS OF 415 PM EST WEDNESDAY...

WARM WEATHER IS OVER FOR THE REMAINDER OF THE WEEK.

POLAR AIR WHICH COMES INTO THE AREA THURSDAY WILL BE REINFORCED BY
SOME ARCTIC AIR THURSDAY NIGHT. A STRONG UPPER LEVEL DISTURBANCE
WILL PASS ACROSS THE AREA TOWARD MIDNIGHT THURSDAY... PASSING OFF
THE MID ATLANTIC COAST EARLY FRIDAY. WINDS AHEAD OF THIS SYSTEM
WILL BACK TO THE SOUTHWEST ALLOWING SOME MOISTURE TO POOL INTO THE
REGION. THIS SYSTEM WILL STILL BE MOISTURE STARVED AS THE GULF IS
BEING BLOCKED BY A SURFACE RIDGE. THIS DISTURBANCE WILL BRING ONE
TO THREE INCHES OF DRY SNOW TO THE FAR WEST AND A DUSTING TO AN
INCH FOR COUNTIES ALONG AND JUST WEST OF THE BLUE RIDGE. CAN NOT
RULE OUT SCATTERED FLURRIES PUSHING EAST OF THE BLUE
RIDGE...POSSIBLY IN TO THE PIEDMONT EARLY FRIDAY MORNING.

BEHIND THIS DISTURBANCE...MUCH COLDER AIR WILL SURGE INTO THE
REGION DURING THE DAY FRIDAY. 85H TEMPERATURES ARE EXPECTED TO
PLUNGE TO NEAR -16C IN THE AFTERNOON...SUGGESTING SURFACE TEMPS
WILL STRUGGLE TO GET ABOVE FREEZING EAST OF THE BLUE RIDGE...AND
REMAIN IN THE 20S WEST OF THE BLUE RIDGE. FRIDAY NIGHT LOOKS TO
BE THE COLDEST OF THE UPCOMING NIGHT THIS WEEKEND...CLEAR SKIES
AND DIMINISHING WINDS ALLOWING FOR GOOD RADIATIONAL COOLING.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
AS OF 200 PM EST WEDNESDAY...

THE MEDIUM RANGE PERIOD IS DOMINATED BY WEST OR NORTHWEST FLOW AND
SOME DEGREE OF COLD ADVECTION UNDER LARGE LONG WAVE TROUGH THAT
PERSISTS OVER THE EASTERN HALF OF NORTH AMERICA...HOWEVER OVER TIME
THE AMPLITUDE OF THE TROUGH IS EXPECTED TO SLOWLY AS WE GO THROUGH
NEXT WEEK.  HOW MUCH THIS DIMINISHES...AS WELL AS THE TIMING OF A
FEW CLIPPER SYSTEMS THAT WILL PROVIDE A RE-ENFORCING SHOT OF COLDER
AIR AND SNOW SHOWER POTENTIAL...REMAINS SOMEWHAT IN QUESTION AS
THERE ARE DIFFERENCES IN MUCH OF THE MODEL GUIDANCE THROUGH THIS
PERIOD.

BEGINNING SATURDAY HOWEVER...GUIDANCE IN FAIRLY GOOD AGREEMENT THAT
THE MOST SIGNIFICANT CLIPPER SYSTEM WILL APPROACH BY LATE IN THE DAY
AND INTO THE OVERNIGHT HOURS...WITH THE 00Z ECMWF AND 12Z CANADIAN A
LITTLE FASTER AND A LITTLE COLDER. 12Z GFS A BIT STRONGER WITH THIS
SYSTEM...BUT ALSO SOMEWHAT MILDER ON SATURDAY BEFORE IT ARRIVES WITH
WEAK WARM ADVECTION.  GFS ENSEMBLES ALSO SUGGEST THE OPERATIONAL GFS
IS ON THE WARMER SIDE OF THE POTENTIAL SOLUTIONS...SO EVEN THOUGH
WILL NOT GO AS COLD AS THE ECMWF MOS NUMBERS...WILL STAY A FEW DEG
COOLER THAN GFS-BASED NUMBERS. HAVE ALSO INTRODUCED SOME HIGH CHC TO
LOW LIKELY POPS IN THE FAR WEST AS EARLY AS LATE IN THE DAY
SATURDAY. WOULD EXPECT PRECIP TO ARRIVE EARLIER THAN THE GFS...AND
MAYBE EARLIER THAN THE ECMWF GIVEN THE TYPICAL BIAS OF THE MODELS IN
THESE SITUATIONS. STILL LOOKS LIKE A FAIRLY MINOR NW FLOW SNOWFALL
EVENT FOR THE UPSLOPE AREAS...YET A FEW INCHES IS NOT OUT OF THE
QUESTION. MAYBE EVEN A SKIFF FARTHER EAST UP TOWARD THE BLUE RDG IF
THE STRONGER GFS IDEA ENDS UP BEING CORRECT.

COOL HIGH PRESSURE BUILDS IN BEHIND THAT...AND THE DEGREE OF COLD
AIR ADVECTION IS UNCERTAIN YET DOES NOT LOOK ESPECIALLY STRONG.  00Z
ECMWF BUILDS WEAK S/WV RIDGE IN FOR MONDAY ACTUALLY...AHEAD OF THE
NEXT SYSTEM. FASTER SOLUTIONS SUGGEST THIS NEXT CLIPPER COULD ARRIVE
BY LATE MONDAY...BUT CONSENSUS LOOKS MORE LIKE LATE MONDAY NIGHT
INTO TUESDAY. HAVE A SLIGHT CHC IN LATE MONDAY THOUGH AGAIN BECAUSE
OF MODEL BIASES TYPICALLY NOT FAST ENOUGH.  THIS IS LIKELY TO BE
MORE MINOR EVENT IN TERMS OF ANY SNOW SHOWER ACCUMULATIONS IN
TYPICAL UPSLOPE AREAS COMPARED TO WEEKEND EVENT...YET FAR ENOUGH OUT
THAT THERE IS PLENTY OF TIME FOR POTENTIAL AMPLIFICATION AND
CANADIAN IS MOST AGRESSIVE WITH THIS IDEA.

FINALLY BY WEDNESDAY THERE ARE SIGNS OF LARGE SCALE FLOW BECOMING
INCREASINGLY ZONAL...ESPECIALLY GFS SOLUTIONS...BUT SOME DEGREE OF
NW FLOW MAY CONTINUE WELL INTO NEXT WEEK SO NOT EXPECTING ANY MAJOR
WARM UPS THROUGH MID WEEK...WITH TEMPERATURES REMAINING FAIRLY
SEASONABLE. BETTER CHANCE FOR WARM UP MAY COME LATE IN THE WEEK.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
AS OF 1245 PM EST WEDNESDAY...

PRIMARILY MVFR CONDITIONS WILL PREVAIL ACROSS THE AREA INTO
TONIGHT AS A BROAD AREA OF RAIN SHOWERS PROGRESSES INTO THE AREA
IN ADVANCE OF AN APPROACHING COLD FRONT. ALSO...IN ADVANCE OF
THESE SHOWERS...STRONG SOUTHERLY FLOW IS HELPING TO MAINTAIN RAIN
ALONG AND NEAR THE CREST OF THE BLUE RIDGE. THIS SAME SOUTHERLY
JET WILL HELP MAINTAIN GUSTY CONDITIONS AT THE
SURFACE...ESPECIALLY AT HIGHER ELEVATIONS. THE COLD FRONT WILL
MOVE THROUGH THE AREA TONIGHT. THE BULK OF THE PRECIPITATION WILL
EXIT EASTWARD OUT OF THE REGION WITH THE FRONTAL PASSAGE.
HOWEVER...STRONG NORTHWEST FLOW BEHIND THE FRONT WILL HELP
MAINTAIN MVFR CLOUDS AND SCATTERED SNOW SHOWERS ACROSS SOUTHEAST
WEST VIRGINIA AND NEIGHBORING SECTIONS OF SOUTHWEST VIRGINIA
THROUGH THURSDAY.

UPSLOPE SNOW SHOWERS WILL CONTINUE...BUT DECREASE IN COVERAGE
THROUGH THURSDAY NIGHT. THE REST OF THE AREA WILL SEE VFR
CONDITIONS.

SURFACE HIGH PRESSURE BRINGS VFR CONDITIONS TO THE ENTIRE AREA FOR
THE START OF THE WEEKEND. GUSTY WINDS ARE EXPECTED BEHIND THE
CLIPPER THROUGH MONDAY.

A CLIPPER SYSTEM WILL BRING A CHANCE OF SNOW SHOWERS AND LOCALIZED
MVFR CONDITIONS TO THE REGION SATURDAY NIGHT THROUGH SUNDAY.

&&

.HYDROLOGY...
1-2 INCHES OF RAIN IS LIKELY THIS EVENING. THIS WILL LIKELY
RESULT IN AREAS OF SMALL STREAM AND POOR DRAINAGE FLOODING. RIVERS
WILL ALSO BEGIN TO RESPOND WITH SIGNIFICANT RISES ANTICIPATED.

THE MAIN THREAT OF FLASH FLOODING WILL BE IN THE MOUNTAINOUS AREAS
WHERE WATER WILL QUICKLY FILL DRAINAGES. THE RIVER WHICH WILL BE
MOST SUSEPTIBLE TO RIVER FLOODING WILL BE THE DAN RIVER WHERE
SIGNIFICANT RAINS OCCURRED DURING THE LAST HEAVY RAIN EVENT FROM A
WEEK TO 10 DAYS AGO. OTHER RIVERS TO WATCH...ESP IN THE
MOUNTAINS...CLINCH/HOLSTON/GREENBRIER AND WATAUGA.

&&

.EQUIPMENT...
THE NOAA WEATHER RADIO TRANSMITTER BROADCASTING FROM WYTHEVILLE
IS BACK ON THE AIR. THE SITE LOST COMMERCIAL POWER AND IS NOW
OPERATING ON GENERATOR POWER.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL MIDNIGHT EST TONIGHT FOR VAZ007-
     009>020-032-033-043-044-058.
     WIND ADVISORY UNTIL 4 PM EST THURSDAY FOR VAZ011-013-014-
     016>020-022>024-032>035-043>047-058-059.
     HIGH WIND WARNING UNTIL 4 PM EST THURSDAY FOR VAZ007-009-010-
     012-015.
NC...FLASH FLOOD WATCH UNTIL MIDNIGHT EST TONIGHT FOR NCZ001>006-
     018>020.
     WIND ADVISORY UNTIL 4 PM EST THURSDAY FOR NCZ002>006-019-020.
     HIGH WIND WARNING UNTIL 4 PM EST THURSDAY FOR NCZ001-018.
WV...FLASH FLOOD WATCH UNTIL MIDNIGHT EST TONIGHT FOR WVZ042>045.
     WIND ADVISORY UNTIL 4 PM EST THURSDAY FOR WVZ043>045.
     HIGH WIND WARNING UNTIL 4 PM EST THURSDAY FOR WVZ042.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...PM
LONG TERM...SK
AVIATION...DS
HYDROLOGY...PM
EQUIPMENT...PM
Hazardous weather outlook, Jan 30, 3:55 PM EST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
355 PM EST WED JAN 30 2013

NCZ001-018-VAZ012-015-312100-
ASHE-WATAUGA-WYTHE-GRAYSON-
355 PM EST WED JAN 30 2013

...HIGH WIND WARNING IN EFFECT UNTIL 4 PM EST THURSDAY...
...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
...SEVERE THUNDERSTORM WATCH 22 IN EFFECT UNTIL 10 PM EST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY FLOODING OR WIND DAMAGE.

VAZ007-009-010-WVZ042-312100-
TAZEWELL-SMYTH-BLAND-MERCER-
355 PM EST WED JAN 30 2013

...HIGH WIND WARNING IN EFFECT UNTIL 4 PM EST THURSDAY...
...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY FLOODING OR WIND DAMAGE.

VAZ019-020-WVZ043>045-312100-
ALLEGHANY VA-BATH-SUMMERS-MONROE-GREENBRIER-
355 PM EST WED JAN 30 2013

...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THURSDAY...
...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY FLOODING OR WIND DAMAGE.

VAZ022>024-034-035-045>047-059-312100-
ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-CAMPBELL-APPOMATTOX-
BUCKINGHAM-CHARLOTTE-
355 PM EST WED JAN 30 2013

...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THURSDAY...
...SEVERE THUNDERSTORM WATCH 22 IN EFFECT UNTIL 10 PM EST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY WIND DAMAGE.

VAZ011-014-018-312100-
GILES-MONTGOMERY-CRAIG-
355 PM EST WED JAN 30 2013

...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THURSDAY...
...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
...SEVERE THUNDERSTORM WATCH 22 IN EFFECT UNTIL 10 PM EST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY FLOODING OR WIND DAMAGE.

NCZ002>006-019-020-VAZ013-016-017-032-033-043-044-058-312100-
ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PULASKI-
CARROLL-FLOYD-PATRICK-FRANKLIN-HENRY-PITTSYLVANIA-HALIFAX-
355 PM EST WED JAN 30 2013

...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THURSDAY...
...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
...SEVERE THUNDERSTORM WATCH 22 IN EFFECT UNTIL 10 PM EST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY FLOODING OR WIND DAMAGE.

DS

In the hours before

Local storm report, Jan 30, 5:30 PM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
530 PM EST WED JAN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     TSTM WND DMG     1 W FAIRLAWN            37.15N  80.58W
01/30/2013                   PULASKI            VA   EMERGENCY MNGR

            DAMAGE TO WALL OF COMMERCIAL BUILDING

&&

EVENT NUMBER RNK1300385

JVC
Local storm report, Jan 30, 5:31 PM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
531 PM EST WED JAN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND GST     2 WNW STEWARTSVILLE     37.28N 79.84W
01/30/2013  M62.00 MPH       BEDFORD            VA   TRAINED SPOTTER

&&

16
Local storm report, Jan 30, 6:19 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
619 PM EST WED JAN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      WSW FRIES               36.72N 80.97W
01/30/2013                   GRAYSON            VA   EMERGENCY MNGR

            EMERGENCY MANAGEMENT IN FRIES REPORTS DALTON CREEK
            FLOWING OUT OF ITS BANKS AND ACROSS MAIN STREET.

&&

16
Special weather statement, Jan 30, 6:23 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
623 PM EST WED JAN 30 2013

VAZ032>034-043>046-310015-
CAMPBELL VA-FRANKLIN VA-PATRICK VA-APPOMATTOX VA-PITTSYLVANIA VA-
BEDFORD VA-HENRY VA-
623 PM EST WED JAN 30 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CAMPBELL COUNTY IN CENTRAL VIRGINIA...
  SOUTHEASTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
  SOUTHEASTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHWESTERN APPOMATTOX COUNTY IN CENTRAL VIRGINIA...
  PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...
  SOUTHERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...
  HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 715 PM EST

* AT 619 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A LINE OF STRONG SHOWERS AND ISOLATED THUNDERSTORMS ALONG
  A LINE EXTENDING FROM GOODE TO SANDY RIDGE...OR ALONG A LINE
  EXTENDING FROM BEDFORD CITY TO 8 MILES SOUTHWEST OF SPENCER...AND
  MOVING NORTHEAST AT 5 TO 10 MPH.

* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  MARTINSVILLE CITY...             CONCORD...
  EVINGTON...                      HUDDLESTON...
  MONETA...                        SYDNORSVILLE...
  SPENCER...                       AXTON...
  CALLANDS...                      CHATHAM...
  BASSETT...                       HURT...
  RUSTBURG...                      GRETNA...
  RIDGEWAY...                      PENHOOK...
  MARTINSVILLE AIRPORT...          CASCADE...
  AIKEN SUMMIT...                  AND LYNCHBURG AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE SHOWERS AND STORMS MAY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3739 7880 3655 7956 3654 8023 3732 7954
TIME...MOT...LOC 2319Z 245DEG 3KT 3737 7942 3656 8015

AS
Special weather statement, Jan 30, 6:32 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
632 PM EST WED JAN 30 2013

VAZ035-046-047-310030-
BUCKINGHAM VA-APPOMATTOX VA-AMHERST VA-
632 PM EST WED JAN 30 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  BUCKINGHAM COUNTY IN CENTRAL VIRGINIA...
  NORTHERN APPOMATTOX COUNTY IN CENTRAL VIRGINIA...
  EXTREME SOUTHEASTERN AMHERST COUNTY IN CENTRAL VIRGINIA...

* UNTIL 730 PM EST

* AT 628 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A LINE OF STRONG SHOWERS AND ISOLATED THUNDERSTORMS ALONG
  A LINE EXTENDING FROM SCHUYLER TO MADISON HEIGHTS...OR ALONG A
  LINE EXTENDING FROM 17 MILES NORTHWEST OF DILLWYN TO LYNCHBURG
  CITY...AND MOVING EAST AT 25 MPH.

* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  BENT CREEK...                    DILLWYN...
  SHEPPARDS...                     RIVERVILLE...
  OAKVILLE...                      TOWER HILL...
  CENTENARY...                     GOLD HILL...
  TOGA...                          ANDERSONVILLE...
  BUCKINGHAM...                    AND WINGINA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE SHOWERS AND STORMS MAY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3764 7825 3734 7847 3738 7858 3740 7859
      3743 7913 3755 7891 3754 7883 3757 7881
      3759 7883 3764 7877 3763 7872 3767 7871
      3769 7868 3768 7865 3771 7866 3777 7855
      3768 7824
TIME...MOT...LOC 2328Z 265DEG 21KT 3777 7862 3743 7911

AS
Local storm report, Jan 30, 6:43 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
643 PM EST WED JAN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     FLASH FLOOD      BOONE                   36.21N 81.67W
01/30/2013                   WATAUGA            NC   FIRE DEPT/RESCUE

            BOONE VOLUNTEER FIRE DEPARTMENT REPORTED THAT AT LEAST
            FOUR WATER RESCUES ARE OCCURING AT THIS TIME...AND
            NUMEROUS ROADS ARE CLOSED IN THE BOONE AREA

&&

PW

The radar

The Roanoke radar (KFCX), 89 km away, was scanning. The volume nearest the first event began at 23:45 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Summers

When
January 30, 6:47 PM EST
Where
Summers County, 0.67 mi W of Bellepoint to 0.54 mi NNW of Bellepoint
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
37.652, -80.892

The Bluestone River at Pipestem rose to flood stage.

Flash Flood, Mercer

When
January 30, 7:00 PM EST
Where
Mercer County, 0.45 mi WSW of Willowton to 0.31 mi W of Willowton
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
37.348, -80.888

The East River at Willowton Road rose to flood stage due to prolonged heavy rainfall.

Flash Flood, Monroe

When
January 30, 7:30 PM EST
Where
Monroe County, 2.07 mi N of Red Sulphur Spgs to 1.81 mi N of Red Sulphur Spgs
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
37.530, -80.770

Indian Creek rose to flood stage near the community of Red Sulpher Springs.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2013Every state in 2013This day in weather historyWarnings in West Virginia, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 430939, 430938, 430940.